Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 488, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 8, 1997, 5:00 PM CDT for Canadian County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 8, 1997, 5:00 PM CDT (22:00 UTC)
- Expired
- Oct 8, 1997, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Canadian County, OK
The radar
The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 5:30 PM CDT | Thunderstorm Wind 65 | Calumet, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
526
WUUS1 KOKC 082202 RRA
SVROKC
OKC017-082245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED OCT 08 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
WESTERN CANADIAN
INCLUDING THE FOLLOWING LOCATIONS
CALUMET...EL RENO AND UNION CITY
AT 500 PM CDT DOPPLER RADAR INDICATED NEAR INTERSTATE 40 AND THE
CANADIAN-CADDO COUNTY LINE OR ABOUT 15 MILES SOUTHWEST OF CALUMET.
THE STORM WAS MOVING NORTHEAST AT 35 MPH.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3538 9784 3536 9832 3554 9844 3569 9796
...SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:41 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 8, 3:41 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CDT WED OCT 8 1997 A RATHER IMPRESSIVE DRY LINE IS MOVING ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA AS SCATTERED SHOWERS AND THUNDERSTORMS FORM JUST AHEAD OF IT. EXPECT THE AREA BEHIND THE DRY LINE TO HAVE GENERALLY CLEAR SKIES THIS EVENING...WHILE THE REMAINDER OF THE FORECAST AREA DEALS WITH THE STORMS. A COLD FRONT WILL CROSS THE AREA TONIGHT AND SHOULD STALL NEAR THE RED RIVER TOMORROW...THEN BEGIN TO DRIFT BACK NORTH. RAIN AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT ONCE IT MERGES WITH THE DRY LINE. SEVERE STORMS WILL BE POSSIBLE TONIGHT...MAINLY IN NORTH CENTRAL OKLAHOMA...BUT MOST OF THE UPPER SUPPORT WILL BE FARTHER NORTH. WILL PROBABLY REFRAIN FROM MENTIONING SEVERE IN THE ZONE FORECAST UNLESS THERE IS ADDITIONAL STRENGTHENING OF STORMS IN THE NEXT HALF HOUR. AM KIND OF GOING OUT ON A LIMB WITH THE FORECAST FOR TOMORROW AND TOMORROW NIGHT. IT APPEARS THAT THE FRONT WILL BE FAR ENOUGH SOUTH TO ALLOW MOSTLY CLEAR SKIES ACROSS THE NORTHERN PART OF THE FORECAST AREA...BUT THIS MAY BE TOO OPTIMISTIC. IN THE EXTENDED FORECAST...A RATHER SIMILAR SCENARIO TO TODAY OCCURS AGAIN ON SATURDAY AND SUNDAY. THE MRF SHOWS A VERY TIGHT PRESSURE GRADIENT ACROSS MUCH OF THE FORECAST AREA ON SATURDAY...SO WILL MENTION WINDY CONDITIONS IN THE CORRESPONDING FORECAST. MONDAY LOOKS LIKE IT SHOULD BE RAIN FREE...BUT COOLER. FCSTID = 23 = CMS OKC 58 80 60 80 / 40 10 10 10 HBR 55 83 58 82 / 20 10 10 10 SPS 60 84 62 84 / 40 30 20 20 GAG 46 82 55 82 / 0 0 10 10 PNC 55 79 60 80 / 60 0 0 10 DUA 67 80 65 84 / 50 30 20 30 .OKC... OK...NONE. TX...NONE. CMS
In the hours before
Special weather statement, Oct 8, 12:00 PM CDT, 5 hours before
OKZ004>053-TXZ083>090-091130- THUNDERSTORM OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 1200 PM CDT WED OCT 8 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS ALL OF WESTERN NORTH TEXAS AS WELL AS ALL OF CENTRAL...WESTERN NORTHERN...AND SOUTHEASTERN OKLAHOMA. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...BUT LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A VIGOROUS UPPER AIR STORM SYSTEM WILL CONTINUE TO MOVE FROM THE CENTRAL AND SOUTHERN ROCKIES INTO THE HIGH PLAINS DURING THE AFTERNOON HOURS. THE AIRMASS OVER THE SOUTHERN PLAINS IS BECOMING MODERATELY UNSTABLE WITH ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO STREAMING ACROSS MUCH OF TEXAS AND OKLAHOMA. THUNDERSTORMS WILL MOST LIKELY DEVELOP INTO A LINE IN THE EASTERN PORTION OF THE TEXAS PANHANDLE BY EARLY AFTERNOON. THESE STORMS ARE EXPECTED TO INTENSIFY DURING THE AFTERNOON AS THEY MOVE ACROSS WESTERN NORTH TEXAS AND OKLAHOMA. THE VERTICAL WIND PROFILE DOES NOT SHOW LARGE AMOUNTS OF TURNING OF THE WINDS WITH HEIGHT...SO STRONG DAMAGING WINDS ARE MOST LIKELY WITH LARGE HAIL AND TORNADOES...ESPECIALLY GUSTNADOES...BEING A LESSER THREAT. THE STORMS WILL MOVE QUICKLY ACROSS THE AREA ONCE THEY DEVELOP SO THE THREAT IS EXPECTED TO END BY EARLY EVENING. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THROUGH THIS EVENING. PURPURA/STEADHAM/SHARPE
Special weather statement, Oct 8, 12:02 PM CDT, 4 hours 58 minutes before
OKZ004>053-TXZ083>090-091130- THUNDERSTORM OUTLOOK ...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 1200 PM CDT WED OCT 8 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS ALL OF WESTERN NORTH TEXAS AS WELL AS ALL OF CENTRAL...WESTERN NORTHERN...AND SOUTHEASTERN OKLAHOMA. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...BUT LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A VIGOROUS UPPER AIR STORM SYSTEM WILL CONTINUE TO MOVE FROM THE CENTRAL AND SOUTHERN ROCKIES INTO THE HIGH PLAINS DURING THE AFTERNOON HOURS. THE AIRMASS OVER THE SOUTHERN PLAINS IS BECOMING MODERATELY UNSTABLE WITH ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO STREAMING ACROSS MUCH OF TEXAS AND OKLAHOMA. THUNDERSTORMS WILL MOST LIKELY DEVELOP INTO A LINE IN THE EASTERN PORTION OF THE TEXAS PANHANDLE BY EARLY AFTERNOON. THESE STORMS ARE EXPECTED TO INTENSIFY DURING THE AFTERNOON AS THEY MOVE ACROSS WESTERN NORTH TEXAS AND OKLAHOMA. THE VERTICAL WIND PROFILE DOES NOT SHOW LARGE AMOUNTS OF TURNING OF THE WINDS WITH HEIGHT...SO STRONG DAMAGING WINDS ARE MOST LIKELY WITH LARGE HAIL AND TORNADOES...ESPECIALLY GUSTNADOES...BEING A LESSER THREAT. THE STORMS WILL MOVE QUICKLY ACROSS THE AREA ONCE THEY DEVELOP SO THE THREAT IS EXPECTED TO END BY EARLY EVENING. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THROUGH THIS EVENING. PURPURA/STEADHAM/SHARPE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 45 min |
| Oct 8, 5:39 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 51 min |
| Oct 8, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 45 min |
| Oct 8, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 47 min |
| Oct 8, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 45 min |
| Oct 8, 6:34 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 41 min |
| Oct 8, 6:50 PM CDT | Tornado Warning | OUN | Logan | 40 min |
| Oct 8, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 66 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.